Upgrade to remove ads
Test Anki Compare
Terms in this set (2)
A 57-year-old man with a recent history of untreated HIV-infection presents to his physician with headache, nausea and vomiting, and a change in mental status. No nuchal rigidity is noted. Lumbar puncture reveals a high opening pressure. A preparation of his bronchoalveolar lavage fluid with India ink stain is shown in the image. Appropriate intravenous treatment is begun. A few hours later, the patient experiences intense chills and spikes a fever. Laboratory values reveal hypocalcemia, hypokalemia, hypomagnesemia, and hyperglycemia. What drug is responsible for this patients new onset fever and chills? A) Amphotericin B B) Caspofungin C) Fluconazole D) Forscarnet E) Zidovudine
A) Amphotericin B, image shown in the vignette above demonstrates an encapsulated yeast that stains with India ink, which is a pathognomonic description of Cryptococcus neoformans, a yeast found in pigeon droppings.Initial treatment of C. neoformans is induction with intravenous liposomal amphotericin B and flucytosine, followed by consolidation therapy with fluconazole once the patient's condition is stable. Amphotericin toxicity can cause fever and chills, nephrotoxicity, and arrhythmias due to disturbances in potassium and magnesium levels.
A 34-year-old man presents to the emergency department due to difficulty breathing, dry cough, and low-grade fevers for the past 2-3 weeks. Initially, he noted that recently he becomes more winded than usual when climbing stairs. Presently, he is unable to speak full sentences without feeling short of breath. He reports increasing fatigue and weight loss in recent months. He denies smoking or alcohol or recreational drug use but admits to having had multiple sexual partners in the past 9 years without using protection.. Physical examination showed oral thrush, bilateral rales at the lung bases, and right axillary and left inguinal lymphadenopathy. Chest X-ray indicated suspicious findings, which prompted CT chest scan. What is MOA of the drug used in treatment for this patients pulmonary symptoms? A) inhhibition of folate, B Inhibition of peptidoglycan cross linking C) Inhibition of protein synthesis by blocking attachment of aminoacyltransfer tRNA, D) inhibition of protein synthesis by blocking translocaiton E) Inhibition of topoisomerase II and IV
A) inhhibition of folate, patient has pneumocystis jirovecci and you suspect that in HIV/AIDS risk patients having multiple partners without protection. CXR has bilateral upper lobe pneumatoceles and CT has ground glass appeearance . TMP-SMX is a combination antibitotic that inhibits folate sytnthesis by inhibiting dihydrofolate reductase and dihydropteroate synthetase respectively. If patient has sulfa allergy use pentamidine. LDH is highly sensitive but not specific marker of PCP infection. B is imipenem, C is tetracyclines (doxcycline, demeclocycline and minocycline), D is macrolides , E is Fluoroquinalones
OTHER SETS BY THIS CREATOR